Tornadoes · United States · Colorado · 2009
EF0 tornado, Roggen, Colorado, June 10, 2009
This EF0 tornado ran 0.1 miles across Weld County on June 10, 2009, touching down at 4:05 PM MDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 10, 2009
- Touchdown
- 4:05 PM MDT (22:05 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Weld County
- Touchdown point
- 40.240, -104.460
- Lift-off point
- 40.240, -104.460
- Record number
- 0906101605-01
What the Weather Service recorded
Severe thunderstorms produced large hail in Larimer and Weld Counties. In Weld County, two weak tornadoes were also reported. Hail up to golfball size caused heavy crop damage north and east of Greeley, where fields of sugar, beets, pinto beans, corn and carrots were damaged. The combination of heavy rain and hail shut down several county roads around Greeley, as hail piled in small drifts and overflowed ditches. Lightning strikes caused damage in Boulder, Superior and at Front Range Airport near Watkins.
A tornado touched down but did no damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:23 UTC | 20:00 UTC | Severe Thunderstorm Warning | BOU |
| 19:56 UTC | 20:45 UTC | Severe Thunderstorm Warning | BOU |
| 20:13 UTC | 21:00 UTC | Tornado Warning | BOU |
| 20:59 UTC | 21:45 UTC | Tornado Warning | BOU |
| 21:20 UTC | 22:15 UTC | Severe Thunderstorm Warning | BOU |
| 21:51 UTC | 22:45 UTC | Severe Thunderstorm Warning | BOU |
| 22:07 UTC | 22:45 UTC | Tornado Warning | BOU |
| 22:43 UTC | 23:19 UTC | Tornado Warning | BOU |
| 23:36 UTC | 00:00 UTC | Tornado Warning | BOU |
| 00:20 UTC | 00:45 UTC | Tornado Warning | BOU |
| 00:49 UTC | 01:15 UTC | Tornado Warning | BOU |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 20:01 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at Jun 10, 2:50 PM MDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jun 10, 2:50 PM MDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 250 PM MDT WED JUN 10 2009 .SHORT TERM...MODESTLY MOIST AIRMASS OVER NORTHEAST COLORADO HAS WARMED AND DESTABILIZED THIS AFTERNOON WITH SCATTERED SHOWERS DEVELOPING OVER THE MOUNTAINS INITIALLY. MSAS SHOWS A WEAK SURFACE LOW IN PLACE TO THE SOUTHWEST OF DENVER WHICH SHOULD ALLOW WEAK EASTERLY AND SOUTHEASTERLY WINDS ACROSS NORTHEAST COLORADO TO CONTINUE THE NEXT SEVERAL HOURS. LAPS CAPE FIELDS SHOW THE MOST AVAILABLE ENERGY OVER WELD AND MORGAN COUNTIES WHICH SHOULD CONTINUE FEEDING INTO A SUPERCELL PRESENTLY OVER GREELEY. ANOTHER AXIS OF INSTABILITY APPEAR TO BE IN PLACE OVER THE PALMER DIVIDE WHICH MAY FUEL ADDITIONAL THUNDERSTORM DEVELOPMENT THROUGH THE EARLY EVENING. ALOFT...A VORT MAX WILL BE MOVING OVER SOUTHEAST COLORADO THROUGH THE EVENING...PROVIDING SOME UPPER LEVEL SUPPORT FOR THE SHOWERS WHICH DEVELOP. CURRENT FORECAST OF LIKELY SHOWERS AND SCATTERED THUNDERSTORMS THROUGH THE AFTERNOON WILL BE EXTENDED THROUGH 02Z. SCATTERED SHOWER ACTIVITY ACROSS THE FORECAST AREA MAY THEN CONTINUE THROUGH ABOUT 06Z. LATER TONIGHT...AS THE AIRMASS REMAINS MOIST AND WEAK UPSLOPE WINDS CONTINUE...AREAS OF FOG ARE LIKELY TO DEVELOP. FOR TOMORROW...LITTLE CHANGE IS ANTICIPATED. MODEST WESTERLY FLOW ALOFT WILL CONTINUE WHILE MOISTURE REMAINS IN PLACE OVER THE NORTHEAST PLAINS. IT SEEMS AS THOUGH AN EMBEDDED SHORT WAVE WILL PROBABLY MATERIALIZE AND MOVE OVER THE AREA TOMORROW AFTERNOON. AT JET LEVEL...WE MAY BE UNDER THE LEFT EXIT REGION OF AN UPPER JET ACROSS SOUTHERN COLORADO. ANOTHER FORECAST OF SCATTERED AFTERNOON THUNDERSTORMS LOOKS TO BE ABOUT ALL THE DETAIL WE CAN PROVIDE NOW. MODEL SOUNDINGS FOR THURSDAY LOOK SIMILAR TO THE SOUNDINGS FOR TODAY. THE STRENGTH OF THE LOW LEVEL EASTERLIES AND SOUTHEASTERLIES WILL BE AN IMPORTANT FACTOR IN DETERMINING THE STRENGTH OF INFLOW INTO DEVELOPING STORMS. THIS SORT OF THING WILL BE DIFFICULT TO FORECAST UNTIL TOMORROW MORNING. SO FOR NOW...A CONTINUATION OF COOL AND MOIST CONDITIONS LOOKS TO BE THE BEST FORECAST. .LONG TERM...ACTIVE WEATHER PATTERN IS EXPECTED TO CONTINUE THROUGH THIS WEEKEND. THERE IS YET ANOTHER SHORT WAVE ADVERTISED TO MOVE ACROSS COLORADO THURSDAY AFTERNOON INTO THURSDAY EVENING...WITH MORE SHOWERS AND THUNDERSTORMS. SEVERE STORM THREAT WILL CONTINUE AS WELL WITH SUFFICIENT CAPES OF 800-1500 J/KG AND 0-6 KM SHEAR OF 25 M/S. FRIDAY AND SATURDAY LOOK VERY SIMILAR WITH POTENTIAL FOR MORE EMBEDDED SHORT WAVES. WHILE MID LEVELS ARE WARMING SOMEWHAT WITH SLIGHT MID LEVEL RIDGING...LOW LEVEL MOISTURE AND THETA-E AXIS IS EXPECTED TO INCREASE AND STRENGTHEN. THIS WILL BOOST INSTABILITY...AND KEEP SCATTERED THUNDERSTORMS AND POTENTIAL FOR MORE SEVERE WEATHER IN THE FORECAST. BY NEXT WEEK...THE ATMOSPHERE WILL WARM AND DRY JUST A BIT MORE UPSTAIRS...BUT LOW LEVEL MOISTURE SEEMS TO HAVE A HARD TIME SCOURING OUT. WE WILL CONTINUE TO POINT TOWARD A SLIGHTLY WARMER AND DRIER FORECAST...BUT THE WAY THINGS ARE GOING...THE LOW LEVEL MOISTURE MAY BE SUFFICIENT TO SPAWN A FEW MORE SEVERE STORMS NEARLY EACH DAY THROUGH EARLY NEXT WEEK. && .AVIATION...SCATTERED THUNDERSTORMS THIS AFTERNOON MAY MOVE ACROSS THE AIRPORTS THROUGH ABOUT 02Z. MVFR CIGS AND VSBYS ARE LIKELY ALONG WITH ONE-HALF TO ONE INCH DIAMETER HAIL. MOIST AIRMASS AND WEAK EASTERLY WIND FLOW WILL PRODUCE AREAS OF FOG AFTER 06Z WITH IFR/MVFR CIGS/VSBYS FROM 10Z-16Z. MORE THUNDERSTORMS EXPECTED THURSDAY AFTERNOON. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. KDRBY/BARJENBRUCH
Hazardous weather outlook, Jun 10, 10:54 AM MDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1054 AM MDT WED JUN 10 2009 COZ030>051-111200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1054 AM MDT WED JUN 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT AN ACTIVE AFTERNOON OF THUNDERSTORMS WILL BE POSSIBLE ACROSS THE PLAINS AGAIN TODAY. RAIN SHOWERS AND THUNDERSTORMS THAT HAVE DEVELOPED LATE THIS MORNING OVER THE NORTHERN MOUNTAINS ARE EXPECTED TO SPREAD TO THE CENTRAL MOUNTAINS AND FOOTHILLS BY EARLY AFTERNOON. SCATTERED RAIN SHOWERS AND THUNDERSTORMS ARE THEN EXPECTED TO SPREAD ACROSS THE PLAINS THROUGH THE AFTERNOON. A FEW OF THE STORMS MAY BECOME SEVERE OVER THE NORTHEAST PLAINS WITH HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ALONG WITH HEAVY RAIN. EVEN AN ISOLATED TORNADO IS POSSIBLE...ESPECIALLY FROM DENVER SOUTHWARD AND EASTWARD...ACROSS THE PALMER DIVIDE REGION OF DOUGLAS...ELBERT AND LINCOLN COUNTIES. A STRONG UPPER LEVEL DISTURBANCE MOVING OVER SOUTHEAST COLORADO THROUGH THIS AFTERNOON WILL PRODUCE THE INCREASED THUNDERSTORM COVERAGE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN UNSETTLED WEATHER PATTERN WILL REMAIN IN PLACE THROUGH EARLY NEXT WEEK WITH A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. THERE WILL ALSO BE A THREAT OF A FEW SEVERE STORMS EACH DAY OVER THE PLAINS AND FRONT RANGE URBAN CORRIDOR. LOW LEVEL MOISTURE COMBINED WITH DAYTIME HEATING AND INSTABILITY...ALONG WITH SUFFICIENT WIND SHEAR IN THE ATMOSPHERE...WILL KEEP THE THREAT OF SEVERE THUNDERSTORMS IN THE FORECAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY AFTER 1 PM. DANKERS/BARJENBRUCH
In the hours before
Special weather statement, Jun 10, 2:33 PM MDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
233 PM MDT WED JUN 10 2009
COZ036-039>041-102115-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY CO-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET
CO-
233 PM MDT WED JUN 10 2009
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR
CENTRAL JEFFERSON COUNTY
NORTH CENTRAL DOUGLAS COUNTY
AT 232 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A THUNDERSTORM
PRODUCING MARBLE SIZE HAIL...AND WIND GUSTS TO AROUND 50 MPH. THIS
STORM WAS LOCATED 6 MILES SOUTHWEST OF CHATFIELD RESERVOIR...OR 18
MILES SOUTHWEST OF DENVER...MOVING SOUTHEAST AT 10 MPH.
LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO SOUTH
PLATTE...ROXBOROUGH PARK...LOUVIERS...HIGHLANDS RANCH...CHATFIELD
RESERVOIR AND SOUTH CENTRAL LITTLETON.
HAIL UP TO HALF AN INCH IN DIAMETER WAS REPORTED AT ASPEN SPRINGS
WITH THIS STORM. HEAVY RAIN...UP TO AN INCH IN 30 MINUTES...IS ALSO
POSSIBLE WITH THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM WILL PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING LAND LINE TELEPHONES UNLESS IT IS AN EMERGENCY.
TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE
THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
IN DANGER OF BEING STRUCK BY LIGHTNING.
&&
LAT...LON 3956 10505 3956 10494 3943 10501 3931 10523
3945 10527 3959 10515
TIME...MOT...LOC 2032Z 304DEG 8KT 3950 10515
GIMMESTADLocal storm report, Jun 10, 2:36 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
236 PM MDT WED JUN 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TORNADO SEVERANCE 40.52N 104.85W
06/10/2009 WELD CO BROADCAST MEDIA
0127 PM HAIL FORT COLLINS 40.56N 105.07W
06/10/2009 M1.00 INCH LARIMER CO TRAINED SPOTTER
LARGEST HAILSTONE MEASURED 1 INCH
0119 PM HAIL FORT COLLINS 40.56N 105.07W
06/10/2009 M1.00 INCH LARIMER CO TRAINED SPOTTER
LOTS OF QUARTER SIZE HAIL COVERING PATIO DECK.
&&
BENTONLocal storm report, Jun 10, 2:55 PM MDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
255 PM MDT WED JUN 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM HAIL GREELEY 40.42N 104.74W
06/10/2009 M1.75 INCH WELD CO AMATEUR RADIO
0230 PM TORNADO SEVERANCE 40.52N 104.85W
06/10/2009 WELD CO BROADCAST MEDIA
0127 PM HAIL FORT COLLINS 40.56N 105.07W
06/10/2009 M1.00 INCH LARIMER CO TRAINED SPOTTER
LARGEST HAILSTONE MEASURED 1 INCH
0119 PM HAIL FORT COLLINS 40.56N 105.07W
06/10/2009 M1.00 INCH LARIMER CO TRAINED SPOTTER
LOTS OF QUARTER SIZE HAIL COVERING PATIO DECK.
&&
BENTONLocal storm report, Jun 10, 3:07 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
307 PM MDT WED JUN 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM HAIL GREELEY 40.42N 104.74W
06/10/2009 M1.00 INCH WELD CO TRAINED SPOTTER
0253 PM HAIL GREELEY 40.42N 104.74W
06/10/2009 M1.75 INCH WELD CO AMATEUR RADIO
0230 PM TORNADO SEVERANCE 40.52N 104.85W
06/10/2009 WELD CO BROADCAST MEDIA
0127 PM HAIL FORT COLLINS 40.56N 105.07W
06/10/2009 M1.00 INCH LARIMER CO TRAINED SPOTTER
LARGEST HAILSTONE MEASURED 1 INCH
0119 PM HAIL FORT COLLINS 40.56N 105.07W
06/10/2009 M1.00 INCH LARIMER CO TRAINED SPOTTER
LOTS OF QUARTER SIZE HAIL COVERING PATIO DECK.
&&
BENTONLocal storm report, Jun 10, 3:37 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
337 PM MDT WED JUN 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM HAIL GREELEY 40.42N 104.74W
06/10/2009 M1.00 INCH WELD CO TRAINED SPOTTER
0253 PM HAIL GREELEY 40.42N 104.74W
06/10/2009 M1.75 INCH WELD CO AMATEUR RADIO
0250 PM HAIL 4 SE GREELEY 40.38N 104.70W
06/10/2009 M1.25 INCH WELD CO TRAINED SPOTTER
0230 PM TORNADO SEVERANCE 40.52N 104.85W
06/10/2009 WELD CO BROADCAST MEDIA
0127 PM HAIL FORT COLLINS 40.56N 105.07W
06/10/2009 M1.00 INCH LARIMER CO TRAINED SPOTTER
LARGEST HAILSTONE MEASURED 1 INCH
0119 PM HAIL FORT COLLINS 40.56N 105.07W
06/10/2009 M1.00 INCH LARIMER CO TRAINED SPOTTER
LOTS OF QUARTER SIZE HAIL COVERING PATIO DECK.
&&
BENTONLocal storm report, Jun 10, 3:57 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
357 PM MDT WED JUN 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM HAIL GREELEY 40.42N 104.74W
06/10/2009 M1.00 INCH WELD CO TRAINED SPOTTER
0253 PM HAIL GREELEY 40.42N 104.74W
06/10/2009 M1.75 INCH WELD CO AMATEUR RADIO
0250 PM HAIL 3 NE GREELEY 40.45N 104.70W
06/10/2009 M1.25 INCH WELD CO TRAINED SPOTTER
0230 PM TORNADO SEVERANCE 40.52N 104.85W
06/10/2009 WELD CO BROADCAST MEDIA
0127 PM HAIL FORT COLLINS 40.56N 105.07W
06/10/2009 M1.00 INCH LARIMER CO TRAINED SPOTTER
LARGEST HAILSTONE MEASURED 1 INCH
0119 PM HAIL FORT COLLINS 40.56N 105.07W
06/10/2009 M1.00 INCH LARIMER CO TRAINED SPOTTER
LOTS OF QUARTER SIZE HAIL COVERING PATIO DECK.
&&
BENTONThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Denver, CO (KDNR), 12:00Z
10.1 hours before the tornado, 112 km from the path. June 10, 2009.
- Mixed-layer CAPE
- 95 J/kg
- Mixed-layer CIN
- -55 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 714 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
- 0-3 km lapse rate
- 6.1 K/km
Denver, CO (KDNR), 00:00Z
1.9 hours after it, 112 km from the path. June 11, 2009.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -45 J/kg
- Surface CAPE
- 507 J/kg
- Mixed-layer LCL
- 1193 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
- 0-3 km lapse rate
- 7.3 K/km
The surface observations
Greeley/Weld (Awos) (GXY), 26 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 20:15 UTC | 68 | 53.6 | 100° 12 kt | 1010.2 | VCTS | |
| 20:35 UTC | 69.8 | 53.6 | 110° 12 kt | 1009.5 | VCTS | |
| 20:55 UTC | 64.4 | 51.8 | 340° 30 kt | 36 | 1009.8 | TS |
| 21:15 UTC | 46.4 | 41 | 360° 13 kt | 28 | 1010.8 | TS |
| 21:35 UTC | 51.8 | 46.4 | 70° 7 kt | 1010.5 | TS | |
| 21:55 UTC | 55.4 | 51.8 | 30° 8 kt | 1009.8 | VCTS | |
| 22:15 UTC | 53.6 | 48.2 | 40° 4 kt | 1010.5 | VCTS | |
| 22:35 UTC | 55.4 | 48.2 | 50° 6 kt | 1010.2 | VCTS | |
| 22:55 UTC | 55.4 | 48.2 | 80° 11 kt | 16 | 1010.2 | |
| 23:15 UTC | 57.2 | 48.2 | 100° 8 kt | 1010.2 | ||
| 23:35 UTC | 57.2 | 48.2 | 210° 8 kt | 1010.8 | ||
| 23:55 UTC | 59 | 50 | 150° 10 kt | 1010.5 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Denver radar (KFTG), 51 km away, was scanning. The volume nearest the touchdown began at 22:04 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 19:12 UTC | HAIL 0.88 | 6 Ese Fort Collins | Larimer, CO | |
| 20:30 UTC | FUNNEL CLOUD | Severance | Weld, CO | |
| 20:30 UTC | TORNADO | Severance | Weld, CO | |
| 20:50 UTC | HAIL 1.25 | 3 Ne Greeley | Weld, CO | |
| 20:50 UTC | HAIL 1.25 | 4 Se Greeley | Weld, CO | |
| 20:53 UTC | HAIL 1.75 | Greeley | Weld, CO | |
| 21:00 UTC | HAIL 0.75 | 3 Ene Greeley | Weld, CO | |
| 21:06 UTC | HAIL 1 | Greeley | Weld, CO | |
| 22:05 UTC | TORNADO | 7 Nw Roggen | Weld, CO | |
| 22:55 UTC | HAIL 1 | 5 E Prospect Valley | Weld, CO |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2009 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are
The other tornadoes of June 10, 2009
17 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 10 | 12:59 PM MDT | EF0 | Scotts Bluff, NE | 0.1 | 40 | |||
| June 10 | 1:55 PM MDT | EF0 | Goshen, WY | 0.1 | 30 | |||
| June 10 | 2:30 PM MDT | EF0 | Weld, CO | 0.0 | 50 | |||
| June 10 | 2:38 PM MDT | EF0 | Morrill, NE | 3.7 | 30 | $10,000 | ||
| June 10 | 6:20 PM EDT | EF0 | Glades, FL | 0.5 | 10 | $50,000 | ||
| June 10 | 5:41 PM CDT | EF0 | Vernon, MO | 1.4 | 50 | |||
| June 10 | 6:00 PM CDT | EF0 | Haskell, OK | 0.1 | 30 | |||
| June 10 | 6:11 PM CDT | EF0 | Haskell, OK | 0.4 | 50 | $30,000 | ||
| June 10 | 6:40 PM CDT | EF0 | Denton, TX | 2.3 | 50 | $5,000 | ||
| June 10 | 6:50 PM CDT | EF0 | Denton, TX | 0.1 | 50 | |||
| June 10 | 6:53 PM CDT | EF1 | Denton, TX | 0.2 | 50 | $200,000 | ||
| June 10 | 7:05 PM CDT | EF0 | Denton, TX | 0.6 | 50 | |||
| June 10 | 8:05 PM CDT | EF1 | Miller, MO | 0.6 | 200 | $50,000 | ||
| June 10 | 8:28 PM CDT | EF0 | Seward, KS | 0.3 | 50 | |||
| June 10 | 9:22 PM CDT | EF0 | Red River, TX | 2.5 | 100 | |||
| June 10 | 9:25 PM CDT | EF0 | Titus, TX | 2.6 | 100 | |||
| June 10 | 10:15 PM CDT | EF0 | Cass, TX | 0.5 | 75 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.